Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 29, NWS Flagstaff, AZ

July 30, 2006Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 30, 2006, 6:46 PM MST for Apache County, Coconino County, Navajo County, Arizona. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2006, 6:46 PM MST (01:46 UTC)
Expired
Jul 30, 2006, 7:45 PM MST
In force
59 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2006-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2006-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:40 PM MST, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 30, 2:40 PM MST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
240 PM MST SUN JUL 30 2006

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL ALLOW THUNDERSTORMS TO
CONTINUE WELL INTO THE EVENING HOURS TONIGHT...SOME WITH LOCALLY
HEAVY RAINS. MOISTURE IS EXPECTED TO REMAIN OVER ARIZONA THROUGH THE
UPCOMING WEEK WITH A CHANCE OF SHOWERS AND THUNDERSTORMS EACH
DAY...ALTHOUGH A SLOW DRYING TREND WILL DECREASE AREAL COVERAGE BY
MIDWEEK.
&&

.DISCUSSION...RADAR AND SATELLITE IMAGERY SHOWING THREE MAIN AREAS
OF CONVECTION AT THIS TIME. ONE AREA...WITH ATTENDANT LARGE
RAINFALL RATES...IS LOCATED OVER THE COCONINO PLATEAU AREA. THIS
CONVECTION CAUGHT UP IN RIDGE AXIS DEFORMATION ZONE WITH LITTLE
MOVEMENT SHOWN. SOUTHERN PORTION OF THIS WILL MOVE SOUTHEASTWARD
TOWARD FLAGSTAFF OVER THIS AFTERNOON AND INTO THE EVENING. SECOND
AREA FORMED OFF THE CHUSKA MOUNTAINS AND IS CURRENTLY PUSHING
SOUTHWEST TOWARD THE LITTLE COLORADO RIVER VALLEY. THIRD AREA IS
LOCATED OVER THE EASTERN LITTLE COLORADO RIVER VALLEY AND MOGOLLON
RIM...TO THE WHITE MOUNTAINS. THIS AREA IS PUSHING SOUTHWARD. EXPECT
AREAS IN BETWEEN TO DEVELOP THUNDERSTORMS LATER THIS AFTERNOON AS
OUTFLOWS CONVERGE AND INTERACT. EXPECT ACTIVITY TO LAST WELL INTO
THE EVENING HOURS DUE TO THE HIGH LEVELS OF MOISTURE AND INSTABILITY
IN PLACE OVER THE REGION...WITH GENERAL MOTION TO THE SOUTH AND OUT
OF THE FORECAST AREA BY MIDNIGHT. FLASH FLOOD WATCH REMAINS IN
EFFECT THROUGH MIDNIGHT TONIGHT GENERALLY SOUTH OF A LINE FROM THE
GRAND CANYON TO CAMERON TO SANDERS.

STEERING FLOW BECOMES WESTERLY MONDAY WHICH WILL BEGIN A SLOW DRYING
TREND FOR THE WEEK. EXPECT ACTIVITY MONDAY TO STILL BE HEAVY RAIN
PRODUCING THUNDERSTORMS WITH SIMILAR COVERAGE AS TODAY. AS THE FLOW
STRENGTHENS ALOFT TUESDAY AND WEDNESDAY...SLIGHTLY DRIER AIR MOVES
INTO THE REGION...AND STRONGER WIND SHEAR PROFILE SUGGESTS THE
POTENTIAL FOR ISOLATED SEVERE STORMS ON THESE DAYS. ADDITIONAL DRY
AIR IS FORECAST TO MOVE IN FROM THE WEST LATER IN THE WEEK TO
CONTINUE TO REDUCE THE THUNDERSTORM COVERAGE...ESPECIALLY WESTERN
SECTIONS. HOWEVER...LOW-LEVELS REMAIN MOIST ENOUGH FOR DAILY
AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS OVER MUCH OF THE HIGHER
TERRAIN AREAS OF THE MOGOLLON RIM AND WHITE MOUNTAINS EVEN IN THIS
DRIER AIRMASS. COVERAGE WILL BE LESS THAN NORMAL...BUT IT CERTAINLY
WONT BE A DRY FORECAST.

STAUDENMAIER

&&

.AVIATION...FOR THE 00Z PACKAGE...SHOWERS AND THUNDERSTORMS WILL
CONTINUE OVER THE REGION THROUGH 07Z WITH HEAVY RAIN...VISIBILITIES
LOCALLY REDUCED TO UNDER 1SM AND CEILINGS AOB 2000 FT AGL.
THUNDERSTORMS WILL GRADUALLY DECREASE IN COVERAGE AFTER 07Z.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL
MIDNIGHT MST TONIGHT FOR ZONES AZZ007-008-012>018-037-038. &&
Hazardous weather outlook, Jul 30, 10:10 AM MST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1010 AM MST SUN JUL 30 2006

AZZ004>018-037>040-310700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1010 AM MST SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A MOIST...UNSTABLE AIRMASS WILL BRING ANOTHER DAY OF THUNDERSTORM
ACTIVITY TO NORTHERN ARIZONA. MID LEVEL CLOUDINESS OVER MANY AREAS
WILL DELAY THE ONSET OF CONVECTION TO 1100 AM OR EVEN NOON. STORM
MOTION WILL GENERALLY BE FROM THE NORTH TO SOUTH. EXPECT THE
GREATEST ACTIVITY FROM THE COCONINO PLATEAU...ALONG THE MOGOLLON
RIM...TO THE WHITE MOUNTAIN...AND SOUTH OF THESE AREAS. THE
GREATEST THREAT POSED BY TODAYS STORMS IS THE RISK OF FLASH
FLOODING DUE TO RELATIVELY SLOW STORM MOVEMENT AND HIGH VALUES OF
MOISTURE IN THE ATMOSPHERE. A FLASH FLOOD WATCH HAS BEEN ISSUED FROM
11 AM MST THROUGH MIDNIGHT TONIGHT ROUGHLY SOUTH OF A LINE FROM THE
GRAND CANYON TO SANDERS. PLEASE SEE PRODUCT PHXFFAFGZ FOR THE
ASSOCIATED FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

EXPECT CONTINUED AFTERNOON THUNDERSTORM ACTIVITY THROUGH MONDAY WITH
SOME CHANCE OF DRIER CONDITIONS THEREAFTER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

STAUDENMAIER

In the hours before

Local storm report, Jul 30, 2:48 PM MST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
248 PM MST SUN JUL 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     FLASH FLOOD      COTTONWOOD              34.73N 112.02W
07/29/2006                   YAVAPAI            AZ   BROADCAST MEDIA

            3 TO 5 INCHES OF RAIN RECEIVED DURING OVERNIGHT PERIOD.
            ROADS WASHED OUT AND CONCRETE SLABS DISPLACED. SEVERAL
            HOME WITH 6 TO 12 INCHES OF WATER IN THEM. VERDE VILLAGE
            2 AND 3 HAD HOMES DAMAGED DUE TO FLOOD WATERS...VERDE
            VILLAGE 4 AND 5 DAMAGED AS WELL.

0941 PM     FLASH FLOOD      COTTONWOOD              34.73N 112.02W
07/29/2006                   YAVAPAI            AZ   BROADCAST MEDIA

            3 TO 5 INCHES OF RAIN RECEIVED OVERNIGHT. HOMES FLOODED
            WITH 6 TO 12 INCHES OF WATER IN THEM. ROADS WASHED OUT
            AND CONCRETE SLABS DISPLACED. VERDE VILLAGE 2 AND 3
            DAMAGED THE MOST BY FLOOD WATERS. VERDE VILLAGE 4 AND 5
            ALSO DAMAGED AS WELL.

&&

CK
Local storm report, Jul 30, 2:50 PM MST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
250 PM MST SUN JUL 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      TWIN ARROWS             35.16N 111.27W
07/30/2006                   COCONINO           AZ   LAW ENFORCEMENT

            WATER RUNNING ACROSS INTERSTATE 40 BETWEEN MILE POST 217
            TO 219. SEVERAL TRAFFIC ACCIDENTS REPORTED.

&&

CK
Local storm report, Jul 30, 2:53 PM MST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
253 PM MST SUN JUL 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     FLASH FLOOD      WHITERIVER              33.84N 109.96W
07/29/2006                   NAVAJO             AZ   LAW ENFORCEMENT

            2 TO 3 INCHES OF RAIN FELL OVERNIGHT. ROADS SUCH AS
            HIGHWAY 73 NEAR CANYON DAY...KINISHBA TURNOFF...STABLES
            CURVES...AND TURKEY CREEK ROAD HAD DEBRIS FLOWS AND WATER
            RUNNING OVER THEM. SEVERAL HOMES IN THE AREA FLOODED.

&&

CK

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:07 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo27 min
Jul 30, 5:23 PM MSTFlash Flood WarningFGZCoconino7 min
Jul 30, 6:17 PM MSTFlash Flood WarningFGZApache, Navajo103 min
Jul 30, 6:30 PM MSTFlash Flood WarningFGZCoconino60 min
Jul 30, 6:36 PM MSTSevere Thunderstorm WarningFGZNavajo29 min
Jul 30, 9:05 PM MSTFlash Flood WarningFGZCoconino5 hr
Jul 31, 12:07 PM MSTFlash Flood WatchFGZApache, Coconino, Gila, Navajo, Yavapai9 hr
Jul 31, 2:48 PM MSTSevere Thunderstorm WarningFGZYavapai27 min
Jul 31, 3:42 PM MSTFlash Flood WarningFGZCoconino63 min
Jul 31, 4:36 PM MSTSevere Thunderstorm WarningFGZNavajo24 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.